Jump to content

Migraine Meds And Er


mkoven
 Share

Recommended Posts

Hi,

I've been having more frequent and painful headaches of late. I've also been diagnosed as sometimes having hemiplegic migraines.

Because of my drug sensitivities, I've resisted trying new things, but today I couldn't stand it anymore. I had a prescription of midrin that I'd never taken, and was desperate, so I took it. Well, within 40 minutes, my heart was beating out of my chest, super tight, etc. I called the doc's office. They wanted me to go to the ER. 4 hours later, I'm at home. My cardiac workup was fine. But obviously no more midrin. And the er doc through triptans would be even worse.

I have scheduled a visit with a neurologist in a couple weeks. Not sure what he;ll suggest if tripans and midrin are off the table.

I've had bad reactions to tricyclics and neurontin, and can't take beta-blockers because of allergies/asthma.

Oy.

I hate going to the ER.

And I still have the &*%$#! headache.

Link to comment
Share on other sites

My dr gives me Vicodin. He offered me Percocet but I can't take that.

Yep, I was told that standard migraine meds would send me to the ER, they interfere with heart rythms...

I do try the Excedrin Migraine first - a lot of times that helps, but when it comes down to brass tacks - it's hard to convince the ER docs that you need a narcotic, and my Dr thought I had enough problems without adding me having to deal with an ignorant Dr from the ER on top of it.

Link to comment
Share on other sites

Why did your doctor think that triptans are not good for you? POTS is not a contraindication for triptan use. In fact, many patients with autonomic disorders are able to tolerate triptans just fine. You may want to start with a low dose, of course, just to be on a safe side. There is now a wide variety of migraine medications, besides narcotics, that can be tried, so hopefully, your doctor will explore some of these with you.

Link to comment
Share on other sites

Thanks for your support and ideas.

Doctorguest- I think the doctor figured I was reacting to the vasoconstrictive part of midrin, and that the triptans would cause me to vasoconstrict even more??? And something about how people with a history of hemiplegic migraines should avoid triptans-- even though this headache wasn't hemiplegic. No weakness--just head and neck pain through the roof with intermittent tingling/numbness of one side of scalp and face.

I'm still feeling pretty desperate-- this is my fourth migraine in two and a half weeks. And now I'm past my period, so can't blame that this time, though usually that's my main trigger.

Link to comment
Share on other sites

Yes, hemiplegic migraine is a problem when considering triptans, but the whole notion that if you reacted badly to midrin, you'd do the same with triptans is not true. Have you ever tried magnesium, vitamin B2 and feverfew as natural migraine prophylaxis? Some patients, especially those with menstrual migraine, have good results with these. Of course, when it has gotten to the point of such frequent and severe migraines, you need "something stronger" first. Magnesium IV or Reglan IV are very helpful and are generally well-tolerated. So does Toradol IV. But some ER doctors are not very well-versed in acute headache management. Can you ask your doctor to order IV medications through an outpatient infusion clinic rather than through ER? Hope you get the help that you need soon.

Link to comment
Share on other sites

I've had a lot fewer migraines since I started taking a magnesium supplement daily. It also seemed to help when I stopped my birth control pill.

I'm lucky. Midrin works just great for me. And it's cheap! Triptans also worked, just not as well.

Amy

Link to comment
Share on other sites

Have you tried Migranal nasal spray? It's a nasal form of DHE, and doesn't have similar side effects to the triptan group. It usually works for me.

Also, for a while, I was on Amerge (a triptan) as a prophylactic treatment for my menstrual migraines. I would start taking it about 4 to 5 days before I was due, and stop taking it after I'd had my period for a at least a full day. It did help.

Neurontin works just okay for me. I'm on 1200mg a day and still got a migraine last month. Reglan didn't help me at all--nor did tramadol. I had a time where I was dx'd with migrainitis--I had a persistent migraine from Feb to May one year. Ugh. Nothing touched it--not even demerol IM, although it did let me sleep a little. They gave me the shot at my gp's office, then Teri took me home, and they gave me, hmmm, I think it was xanax to take in addition so that I would finally sleep.

I hope you find a safe tx that works for you.

Nina

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...